Melatonin poisoning is spreading in the United States

A 10-year study of melatonin poisoning found that more than 4,000 children were hospitalized. Researchers are drawing attention to the increase in poisoning in children associated with a sedative called melatonin during a coronavirus pandemic.

Last year, U.S. centers received more than 52,000 calls about children consuming alarming amounts of dietary supplements – a sixfold increase from a decade earlier. Most calls are about young children who accidentally got bottles of melatonin in the form of gum sugar for children. 18 healthy habits for a healthier body and a happier mind

“Parents may think melatonin is equivalent to a vitamin and leave it on the bedside table,” said Karima Lelak, lead author of a study published Thursday at the Centers for Disease Control and Prevention at Michigan Children’s Hospital.

In fact, it is a substance that can potentially cause harm and should be put in the medicine cabinet Said the emergency department.

What is melatonin?

Melatonin is a hormone that helps regulate the body’s sleep cycle, becoming an over-the-counter anesthetic, with sales up 150 percent between 2016 and 2020. In the United States, melatonin is sold as a dietary supplement and is not regulated as a drug. As melatonin is not regulated.

THE U.S. FOOD AND DRUG ADMINISTRATION DOES NOT MONITOR THE PURITY OF INGREDIENTS OR THE ACCURACY OF DOSING CLAIMS.

Other researchers have found that what’s on the label doesn’t necessarily match what’s actually in the bottle, and some countries have banned the sale of over-the-counter melatonin. Experts say many people tolerate even relatively high doses of melatonin without significant damage.

There is no antidote for overdose

In the event that a child accidentally takes melatonin, experts often ask a trusted adult to monitor them at home.

However, slowed breathing or other signs of concern may mean that the child needs to be taken to the hospital. Researchers examined reports arriving at poison control centers between 2012 and 2021 and counted more than 260,000 calls about children taking too much melatonin. These accounted for 0.6 percent of all poisoning calls in 2012 and about 5 percent in 2021.

In about 83 percent of the calls, the children showed no symptoms. However, other children vomited, changed their breathing or showed other symptoms. In the ten years studied.

MORE THAN 4,000 CHILDREN WERE TAKEN TO HOSPITAL, FIVE HAD TO BE TIED TO A MACHINE TO HELP THEM BREATHE, BUT TWO CHILDREN UNDER THE AGE OF 2 DIED.

Most of the children admitted to the hospital were teenagers, and many of them were thought to have attempted suicide. The number of reported melatonin poisonings has been rising for at least a decade, but the biggest increase has occurred since the Covid-19 pandemic hit the United States in 2020, Fox News reports.

Between 2019 and 2020, their numbers jumped 38 percent as more children were at home all day due to closures and virtual learning, giving children more access to melatonin. In addition, the pandemic caused sleep-disturbing stress and anxiety, which may have led to the use of melatonin in several families.

Leave a Reply

Related Articles

Back to top button

We need Your Help!

If you enjoy our content, please support our site by disabling your ad blocker. We depend on ad revenue to keep creating quality content for you to enjoy for free.